Hail, Morgan
- When
- May 11, 3:30 PM EST
- Where
- Morgan County, White Oak
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.870, -83.200
A trained spotter reported quarter sized hail in White Oak.
A line of showers and thunderstorms developed along and ahead of a cold front this afternoon. A few of these storms intensified to produce penny to quarter sized hail across eastern Kentucky, while a strong storm resulted in a downed tree farther west in Rockcastle County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
A line of showers and thunderstorms developed along and ahead of a cold front this afternoon. A few of these storms intensified to produce penny to quarter sized hail across eastern Kentucky, while a strong storm resulted in a downed tree farther west in Rockcastle County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at May 11, 1:33 PM EST, 1 hour 57 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Jackson KY 233 PM EDT Thu May 11 2017 .SHORT TERM...(This evening through Friday night) Issued at 233 PM EDT THU MAY 11 2017 Current conditions across the area feature the main threat across eastern Kentucky being a moist and unstable air mass setting up over Kentucky ahead of a slowly inching south cold front. Surface instability has been sufficient enough to get some showers and a few storms to develop and slide east southeast. Later this afternoon into the evening, an MCV present over IN will shift east providing a bit more upper level support but the overall limiting factor despite decent shear, instability, and weak forcing will be the shallow lapse rates with this set up. Thus heading into this evening, the main area of concern will slide south and southeast KY being the area to watch since some decent sunshine occurred today as well. Will expect to see a few strong and possibly a severe storm or two. Heading into later tonight, the concern shifts to more of a flood concern. Any training activity this evening will leave a saturated boundary layer with additional rain moving in on Friday as the low out west lifts northeast bringing through a second cold front and increased shower and thunderstorm activity. The persistent ascent and PWATs in the 1.20 to 1.40 range will continue to present a flood threat. Will continue to mention this in the HWO through the day on Friday. The convection finally weakens Friday night as the front shifts off to the east. .LONG TERM...(Saturday through Thursday) Issued at 212 PM EDT THU MAY 11 2017 A few rain showers could hang on into southeast Kentucky Saturday morning. Otherwise, dry weather should return by midday and last through the remainder of the weekend as mid level ridging spreads over the area. A back door cold front may make a run at the area on Sunday, but not very good model agreement on whether showers will make it this far west, so kept the weekend dry. Ridging will strengthen into early next week with milder weather returning to the area as highs climb back into the 80s. The ridge may break down by Thursday allowing for our next chance for a few showers or storms. All in all, a pleasant stretch of spring weather is ahead. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) ISSUED AT 136 PM EDT THU MAY 11 2017 A low level very unstable air mass and moist as well has lead to some shower and thunderstorm development early this afternoon. Thus a few TAF sites have some MVFR cigs with the cumulus development. This activity will lift a bit as a front slides southeast bringing a few rounds of showers and thunderstorms. Will expect some IFR cigs tonight at each of the sites with this activity and continuing through tomorrow morning. Expect them to lift a bit heading into the late morning tomorrow. Winds will be variable at most locations until increasing from the west and northwest as the front slides south. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...SHALLENBERGER LONG TERM...KAS AVIATION...SHALLENBERGER
Hazardous Weather Outlook National Weather Service Jackson KY 349 PM EDT Thu May 11 2017 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-122300- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 349 PM EDT Thu May 11 2017 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Thunderstorms are expected to affect much of the area this evening. Some of them may be strong to severe, with a threat of damaging winds and large hail. Locally heavy rainfall will also be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms will be possible on Friday, mainly south of the Mountain Parkway. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. HAL/SHALLENBERGER
Special Weather Statement National Weather Service JACKSON KY 325 PM EDT THU MAY 11 2017 KYZ051-052-104-106-112000- Rowan-Elliott-Morgan-Bath- 325 PM EDT THU MAY 11 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MORGAN...EAST CENTRAL BATH...SOUTHERN ROWAN AND SOUTHWESTERN ELLIOTT COUNTIES... At 325 PM EDT, a strong thunderstorm was located over Midland, or 9 miles southwest of Morehead, moving east at 35 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Salt Lick, Blairs Mills, Yale, Paragon, Lick Fork, Bangor, Midland, Leisure, Cogswell, Craney, Zilpo, Wrigley, Lytten, Pelfrey and Little Sandy. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3811 8317 3800 8320 3808 8366 3815 8365 TIME...MOT...LOC 1925Z 275DEG 31KT 3810 8357 GEOGERIAN
Special Weather Statement
National Weather Service JACKSON KY
355 PM EDT THU MAY 11 2017
KYZ060-106-109-112030-
Menifee-Magoffin-Morgan-
355 PM EDT THU MAY 11 2017
...A STRONG THUNDERSTORM WILL AFFECT MORGAN...EASTERN MENIFEE AND
NORTHWESTERN MAGOFFIN COUNTIES...
At 354 PM EDT, a strong thunderstorm was located over Ebon, or 8
miles west of West Liberty, moving east at 30 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
West Liberty, Henry, Lewis, Wellington, Haleburg, Zag, Moon,
Florress, Rexville, Lick Branch, Index, Bethanna, Gifford, Pekin,
Omer, Logville, Wonnie, Kernie, Panama and White Oak.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3805 8346 3802 8348 3803 8346 3803 8345
3804 8343 3798 8302 3798 8301 3772 8311
3788 8355 3805 8348
TIME...MOT...LOC 1954Z 288DEG 24KT 3795 8343
GEOGERIANThe Jackson,KY radar (KJKL), 33 km away, was scanning. The volume nearest the first event began at 20:31 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
A trained spotter reported quarter sized hail in White Oak.
A trained spotter observed nickel sized hail along U.S. Highway 23 south of Paintsville.
A cooperative observer reported up to nickel sized hail west of Prestonsburg.
A Skywarn storm spotter observed penny sized hail south of Canada.
A citizen reported a tree blown down in Maretburg.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2017Every state in 2017This day in weather historyWarnings in Kentucky, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687181, 687182, 687183, 687185, 687186.